Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 71, NWS Springfield, MO

August 5, 2013Barton County, Missouri; Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Aug 5, 2013, 12:30 AM CDT for Barton County, Missouri; Crawford County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2013, 12:30 AM CDT (05:30 UTC)
Expired
Aug 5, 2013, 8:00 AM CDT
In force
8 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, KS, Barton County, MO

The radar

The Springfield radar (KSGF), 119 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WGUS53 KSGF 050530
FFWSGF
KSC037-MOC011-051300-
/O.NEW.KSGF.FF.W.0071.130805T0530Z-130805T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 AM CDT MON AUG 5 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 800 AM CDT.

* AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RADAR ESTIMATED RAINFALL AMOUNTS OF ONE TO TWO INCHES 
  ACROSS PORTIONS OF THE WARNED AREA. ADDITIONAL AMOUNTS OF ONE TO 
  TWO INCHES WILL BE POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE K AT DRY WOOD CREEK EAST OF ARCADIA...
HIGHWAY 126 AT THE SPRING RIVER 3 MILES NORTH OF JASPER...
ROUTE C AT HORSE CREEK EAST OF MILFORD...
ROUTE M SOUTH OF HIGHWAY 160.

ADDITIONAL ROUNDS OF THUNDERSTORMS OVERNIGHT WILL LIKELY WORSEN 
FLOODING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3767 9509 3767 9462 3765 9461 3764 9408
      3735 9408 3737 9462 3734 9462 3734 9508
      3739 9509

$$

FOSTER
1 follow-up statement
076 
WGUS73 KSGF 050825
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT MON AUG 5 2013

KSC037-MOC011-050833-
/O.CAN.KSGF.FF.W.0071.000000T0000Z-130805T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-BARTON MO-
325 AM CDT MON AUG 5 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BARTON AND CRAWFORD
COUNTIES...

ONE HALF INCH TO TWO INCHES OF RAIN HAS FALLEN EARLY THIS MORNING... 
HOWEVER...THUNDERSTORMS HAVE ENDED OVER THE AREA FOR NOW. ADDITIONAL 
THUNDERSTORMS DEVELOPING OVER SOUTHEASTERN KANSAS MAY MOVE INTO THE 
AREA AROUND DAY BREAK...INCREASING THE RISK FOR ADDITIONAL HEAVY 
RAINFALL AND FLOODING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT 
IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3767 9509 3767 9462 3765 9461 3764 9408
      3735 9408 3737 9462 3734 9462 3734 9508
      3739 9509

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 12:07 AM CDT, 23 minutes earlier.

Area forecast discussion, Aug 5, 12:07 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 AM CDT Mon Aug 5 2013

...UPDATE TO SHORT TERM AND AVIATION...

...POTENTIALLY SIGNIFICANT FLASH FLOODING EVENT TO UNFOLD
OVERNIGHT...

.UPDATE...
ISSUED AT 1154 PM CDT SUN AUG 4 2013

Area of thunderstorms continues to expand more or less in all
directions across eastern Kansas into western Missouri. This will
continue for most of the overnight hours, as a 30-35 kt low level
jet increases and slowly veers. As has been the case now for the
better part of a week, rainfall rates overnight tonight will have
the potential to be extreme, with rates in excess of 3 inches per
hour by no means out of the question.

Given saturated soil conditions and, in many places, ongoing
flooding, very little rain will be necessary to result in
significant flash flooding. Considerable river and stream
flooding is also likely through the overnight hours into much of
the day Monday.

UPDATE ISSUED AT 517 PM CDT SUN AUG 4 2013

Rain had tapered off across the area this afternoon with lingering
patchy light rain and sprinkles at late afternoon. The respite from
heavy rainfall will be brief.

A low level jet will strengthen across northern Oklahoma late
this evening into the overnight. Southeastern Kansas and
southwestern Missouri will be on the nose of this low level jet
that will impinge upon a rich theta-e axis stretching across the
area. Increasing moisture transport and moisture convergence will
result in 850 MB dewpoints between 15 to 18 degrees Celsius. This
coupled with precipitable water values near 2 inches will result
in very efficient rainfall production.

Showers and thunderstorms will increase in coverage and intensity
from late evening into the early morning hours from southern
Kansas into southwestern Missouri then spread east across the
Missouri Ozarks Monday morning.

An axis of heavy to excessive rainfall is expected to develop
overnight from southeastern Kansas and southwestern Missouri
impacting the same areas that received excessive rainfall early
Sunday. Rainfall amounts will generally range from one to three
inches with locally higher amounts. This rainfall on top of
saturated soil and elevated stream conditions will result in a
significant risk for flash flooding late tonight into Monday
morning...and further aggravate main stem river flooding.

Emergency manangers...media...and those with interests along area
rivers or in flood prone areas should closely monitor the latest
weather information tonight.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 240 PM CDT SUN AUG 4 2013

Models are continuing to hint at another thunderstorm complex
developing north of a frontal boundary as the low level jet
increases later this evening and overnight. The main area
initially targeted will be east central Kansas into west central
Missouri and then spreading east southeast across the area Monday
morning. An additional one to two inches of widespread rainfall
will be possible with isolated higher amounts. Rainfall rates of 1
to 2 inches per hour will be possible with the stronger cells
which would likely lead to flash flooding given the recent heavy
rainfall and saturated ground. We have decided to extend the flash
flood watch until 12z Tuesday to account for the additional heavy
rainfall expected on Monday.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 240 PM CDT SUN AUG 4 2013

By Monday night and Tuesday, the surface front will begin to lift
slightly northward and may also see the heavy rain axis shift
slightly to the northeast. A stronger upper level trough well to
the north will push across the upper Mississippi valley region
Tuesday night into Wednesday and will push the front back through
the area. This may cause additional heavy rain problems by
Wednesday night into Thursday as the front stalls out in northern
Arkansas and the low level jet sets up from southwest to
northeast. Westerlies look to persist through next weekend, so the
end to the unsettled pattern does not look to arrive soon.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1154 PM CDT SUN AUG 4 2013

Widespread rain and thunderstorms can be expected at all terminals
through the overnight hours. Some low stratus ahead of
thunderstorms will result in periodic bouts of IFR even outside of
rain, with IFR to LIFR nearly assured within areas of
thunderstorms. Activity should peak during the overnight hours,
with some diminishment by sunrise. VFR conditions (for the most part)
will return during the mid to late morning Monday and persist
through most of the day. There will then be additional
thunderstorm potential Monday night, though mainly beyond 06Z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH through Tuesday morning FOR KSZ073-097-101.

&&

UPDATE...Boxell
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Boxell
Hazardous weather outlook, Aug 4, 7:52 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT SUN AUG 4 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
752 PM CDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  SIGNIFICANT FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SHOWERS AND THUNDERSTORMS WILL BRING HEAVY RAINFALL TO MUCH OF
  THE OUTLOOK AREA LATE TONIGHT INTO MONDAY MORNING. THIS
  EXCESSIVE RAINFALL WILL LEAD TO A SIGNIFICANT RISK FOR FLASH
  FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL
  TUESDAY MORNING.

  OTHERWISE FLOODING WILL CONTINUE ALONG SOME AREA RIVERS AND LOW
  LYING AREAS RESULTING FROM HEAVY RAINFALL OVER THE PAST COUPLE
  OF DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS WITH HEAVY RAIN WILL BE ONGOING ACROSS MUCH OF THE
  OUTLOOK AREA MONDAY MORNING. MORNING COMMUTERS SHOULD BE ALERT
  FOR FLOODED ROADS.

  ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
  DURING THE DAY MONDAY.

  ANOTHER COMPLEX OF STORMS WITH HEAVY RAINFALL MAY DEVELOP MONDAY
  NIGHT AND EARLY TUESDAY MORNING. THIS HEAVIEST RAIN WILL BE MORE
  LIKELY ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS.

  UNSETTLED WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK
  INTO NEXT WEEKEND AS A FRONTAL BOUNDARY MEANDERS THROUGH THE
  AREA.

  AFTERNOON HEAT INDEX VALUES MAY REACH THE MID TO UPPER 90S ON A
  DAILY BASIS NEXT WEEK ACROSS EXTREME SOUTHEASTERN KANSAS AND
  WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. EMERGENCY
 MANAGERS AND SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF FLOODING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Aug 4, 7:08 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLOOD            5 NNE CASSVILLE         36.74N 93.83W
08/04/2013                   BARRY              MO   EMERGENCY MNGR

            THE LOW WATER BRIDGE ON COUNTY ROAD 2140 AND HIGHWAY Y
            WAS FLOODED AND IMPASSABLE.

0510 PM     FLOOD            1 SE MCDOWELL           36.81N 93.78W
08/04/2013                   BARRY              MO   EMERGENCY MNGR

            THE LOW WATER CROSSING AT MCDOWELLS BEND WAS IMPASSABLE
            DUE TO HIGH WATER.

0510 PM     FLOOD            SHELL KNOB              36.63N 93.63W
08/04/2013                   BARRY              MO   EMERGENCY MNGR

            LONG CREEK ROAD OFF OF HIGHWAY YY WAS UNDER WATER AND
            IMPASSABLE.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:24 PM CDTRiver Flood WarningSGFLaclede37 hr
Aug 4, 9:00 PM CDTAreal Flood WarningSGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more15 hr
Aug 4, 11:20 PM CDTRiver Flood WarningSGFJasper70 hr
Aug 5, 4:10 AM CDTAreal Flood WarningSGFDallas, Hickory, Laclede, Polk, Webster, Wright8 hr
Aug 5, 6:26 AM CDTFlash Flood WarningSGFDallas, Laclede, Polk, Webster6 hr
Aug 5, 6:46 AM CDTFlash Flood WarningSGFDallas, Hickory, Laclede, Polk, St. Clair5 hr
Aug 5, 7:31 AM CDTFlash Flood WarningSGFWright4 hr
Aug 5, 8:07 AM CDTFlash Flood WarningSGFLaclede4 hr
Aug 5, 8:56 AM CDTAreal Flood WarningSGFDent, Howell, Oregon, Phelps, Pulaski, Shannon and 1 more8 hr
Aug 5, 11:47 AM CDTRiver Flood WarningSGFPulaski49 hr
Aug 5, 11:47 AM CDTRiver Flood WarningSGFPhelps7 days
Aug 5, 11:56 AM CDTAreal Flood WarningSGFBarton, Cedar, Dallas, Hickory, Laclede, Polk and 3 more12 hr
Aug 5, 4:17 PM CDTSpecial Weather StatementSGFHickory28 min
Aug 5, 4:24 PM CDTSpecial Weather StatementSGFVernon36 min
Aug 5, 4:40 PM CDTSevere Thunderstorm WarningSGFDallas50 min
Aug 5, 4:44 PM CDTSevere Thunderstorm WarningSGFVernon46 min
Aug 5, 5:38 PM CDTSpecial Weather StatementSGFWebster37 min
Aug 5, 5:46 PM CDTFlash Flood WarningSGFDallas, Laclede, Webster, Wright6 hr
Aug 5, 6:34 PM CDTFlash Flood WarningSGFChristian, Douglas, Greene6 hr
Aug 5, 6:53 PM CDTSpecial Weather StatementSGFChristian37 min

Nearby

Flash Flood Warnings in Missouri, 2013Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.